Alert archive / New Mexico / Tornado Warnings in 2005
Tornado Warning 1, NWS Albuquerque, NM
NWS Albuquerque, NM issued this tornado warning at Apr 16, 2005, 3:09 PM MDT for Bernalillo County, Valencia County, New Mexico. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2005, 3:09 PM MDT (21:09 UTC)
- Expired
- Apr 16, 2005, 3:45 PM MDT
- In force
- 36 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
Counties Bernalillo County, NM, Valencia County, NM
The radar
The Albuquerque radar (KABX), 35 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.2 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 1534 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KABQ 162109 TORABQ NMC001-061-162145- /O.NEW.KABQ.TO.W.0001.050416T2109Z-050416T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 309 PM MDT SAT APR 16 2005 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * TORNADO WARNING FOR... EASTERN BERNALILLO COUNTY IN CENTRAL NEW MEXICO EXTREME NORTHEASTERN VALENCIA COUNTY IN CENTRAL NEW MEXICO * UNTIL 345 PM MDT * AT 306 PM MDT...SKYWARN SPOTTERS REPORTED A FUNNEL CLOUD 11 MILES WEST OF ESCABOSA...OR ABOUT 15 MILES EAST OF LOS LUNAS...MOVING NORTH AT 25 MPH. * THE TORNADO WILL BE NEAR... 8 MILES WEST OF TIJERAS AROUND 340 PM MDT... 6 MILES SOUTH OF SANDIA HEIGHTS...6 MILES EAST OF ALBUQUERQUE...8 MILES SOUTHEAST OF NORTH VALLEY AND 8 MILES WEST OF CEDAR CREST AROUND 345 PM MDT... TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING ONE INCH SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. LAT...LON 3488 10660 3487 10628 3520 10627 3520 10666 $$ 16
1 follow-up statement
000 WWUS55 KABQ 162138 SVSABQ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 338 PM MDT SAT APR 16 2005 NMC001-061-162148- /O.CAN.KABQ.TO.W.0001.000000T0000Z-050416T2145Z/ BERNALILLO-VALENCIA- 338 PM MDT SAT APR 16 2005 ...TORNADO WARNING CANCELLED FOR EXTREME NORTHEASTERN VALENCIA AND EASTERN BERNALILLO COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM AND POSSIBLE TORNADO HAVE WEAKENED...THEREFORE THE TORNADO WARNING HAS BEEN CANCELLED. LAT...LON 3488 10660 3487 10628 3520 10627 3520 10666 $$ 16
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at Apr 16, 2:45 PM MDT, 24 minutes earlier.
Area forecast discussion, Apr 16, 2:45 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 245 PM MDT SAT APR 16 2005 .DISCUSSION..A WX PATTERN MORE TYPICAL OF MAY OR JUNE IN PLACE ACROSS THE NORTHERN TWO THIRDS OF NEW MEXICO THIS AFTERNOON. LOW LEVEL SOUTHEASTERLY FLOW HAS BROUGHT MOISTURE WESTWARD TO THE CONTINENTAL DIVIDE AND ITS DEPTH/PERSISTENCE CONTRIBUTING TO VERY RESPECTABLE DIRECTIONAL SHEAR PROFILES ON BOTH THE AZTEC AND WHITE SANDS WIND PROFILERS. SIMILAR PROFILES ALONG THE CENTRAL VALLEY CORRIDOR...HOWEVER ANVIL DEBRIS WILL LIMIT FURTHER DESTABILIZATION FROM THE MIDDLE RGV NORTHWARD. SO STORMS MAY BEGIN TO WEAKEN AS THEY APPROACH THE ABQ AREA NEXT FEW HOURS. A CLOSER LOOK AT IR IMAGERY INDICATES A FEW OF THE TALLER STORM STOPS APPROACHING -65 DEG C...SO MANAGED TO DEVELOP SOME DECENT UPDRAFTS. THE NEGATIVELY TILTED UPPER WAVE SEEN ACROSS SOUTHERN NEW MEXICO WILL CONTINUE TO SLOWLY LIFT N-NEWD THROUGH EARLY TONIGHT. AMONG OTHER THINGS IT WILL HELP TO MAINTAIN BROAD REGION OF STEEP MID LEVEL LAPSE RATES OVER THE AREA...AND FORCE MID-LEVEL FLOW TO BACK EAST OF THE CENTRAL MOUNTAIN CHAIN. THUNDERSTORMS WILL DECREASE IN COVERAGE ACROSS SW/SC ZONES AFTER DARK WITH FOCUS FOR ORGANIZED STORM DEVELOPMENT SHIFTING INTO NC/NE NEW MEXICO LATER TONIGHT. GFS GENERATES ANOTHER MCS OVER THE CENTRAL HIGH PLAINS AFTER MIDNIGHT AND HARD TO ARGUE WITH THAT SCENARIO. NAM ALSO PIN POINT THE CENTRAL HIGH PLAINS AND NE QUARTER AFTER MIDNIGHT...SO HAVE FOLLOWED SUIT WITH 60/70 POPS ACROSS THIS REGION. NOT SURE EITHER THE GFS OR NAM HAVE A GREAT HANDLE ON THE EMBEDDED SHORT-WAVES AFFECTING THE REGION DURING THE NEXT 24 HOURS OR SO. TRAJECTORY OF CYCLONIC CIRCULATION OVER NC ARIZONA MAY BE FARTHER NORTHWEST THAN EARLIER THOUGHT...BUT STILL PROVIDE FAVORABLE DIFLUENCE ALOFT OVER OUR AREA. ANTICIPATE A FAIR AMOUNT OF LEFT OVER CONVECTIVE ACTIVITY SUNDAY MORNING IN THE EAST PERHAPS AS FAR WEST AS THE RGV...WITH REDEVELOPMENT LIKELY OVER THE HIGHER TERRAIN BY MIDDAY. RAIN COOLED BOUNDARY LAYER ACROSS THE EC/NE MAY HOLD BACK TSTM DEVELOPMENT TIL LATER IN THE DAY AND EVENING. WILL TREND HIGHEST POPS TOMORROW EAST OF THE CENTRAL MOUNTAIN CHAIN. BOTH THE NAM AND GFS SUGGEST A FASTER CLEARING SUNDAY NIGHT ACROSS THE EAST AND WILL ALONG WITH THIS TREND. DRIER AND MORE STABLE AIR SPREADS WEST TO EAST ACROSS THE AREA MONDAY AND TUESDAY. THE ONE EXCPEITON TO THIS DRY PATTERN WILL BE ACROSS THE NORTHEAST TUESDAY WHEN THE GFS SHOWS BACKDOOR FRONT WORKING SOUTH FROM COLORADO. DECENT COOL SURGE INDICATED REMAINDER OF THE PLAINS FOR MID-WEEK. INTRODUCED LOW POPS ACROSS THE EAST FOR TUESDAY AND TUESDAY NIGHT AND KEPT WITH PREVIOUS FORECAST OF SMALL POPS ACROSS THE NORTH FOR WEDNESDAY AND WEDNESDAY NIGHT AS LOW SINKS INTO THE CENTRAL ROCKIES. IF TUE/WED COLD FRONT IS AS SIGNIFICANT AS THE GFS SHOWS...THEN WILL NEED TO PUT POP IN FOR THURSDAY WITH RESIDUAL UPSLOPE. FOR NOW WILL KEEP THE REST OF THE EXTENDED DRY. KJ && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 44 75 43 76 / 20 0 0 0 GALLUP.......................... 35 73 34 74 / 20 0 0 0 GRANTS.......................... 38 72 37 74 / 40 10 0 0 GLENWOOD........................ 40 80 39 82 / 10 0 0 0 CHAMA........................... 31 64 30 67 / 50 10 10 0 LOS ALAMOS...................... 42 66 41 71 / 60 10 10 0 RED RIVER....................... 29 58 28 61 / 50 20 20 0 TAOS............................ 37 66 36 71 / 60 20 10 0 SANTA FE........................ 41 67 40 72 / 60 20 10 0 SANTA FE AIRPORT................ 43 70 42 74 / 60 20 10 0 ESPANOLA........................ 41 73 40 77 / 60 10 10 0 ALBUQUERQUE HEIGHTS............. 49 74 48 78 / 60 20 10 0 ALBUQUERQUE VALLEY.............. 46 76 45 80 / 60 10 10 0 ALBUQUERQUE FOOTHILLS........... 48 72 47 76 / 60 20 10 0 ALBUQUERQUE WEST MESA........... 49 75 48 79 / 60 10 10 0 SOCORRO......................... 47 79 46 83 / 60 10 0 0 SANDIA PARK/CEDAR CREST......... 42 69 41 70 / 70 20 10 0 MORIARTY/ESTANCIA............... 37 71 36 74 / 70 20 20 0 CARRIZOZO....................... 48 77 47 79 / 50 10 10 0 RUIDOSO......................... 43 68 42 70 / 50 20 20 0 RATON........................... 40 68 39 74 / 60 20 20 0 LAS VEGAS....................... 39 66 38 72 / 70 20 20 0 ROY............................. 42 68 41 73 / 70 30 20 0 CLAYTON......................... 47 72 46 77 / 60 50 40 0 SANTA ROSA...................... 45 77 44 80 / 70 30 20 0 TUCUMCARI....................... 50 77 49 82 / 60 50 40 0 FORT SUMNER..................... 49 77 48 81 / 60 40 20 0 CLOVIS.......................... 49 75 48 78 / 50 50 40 0 PORTALES........................ 49 76 48 80 / 50 50 40 0 ROSWELL......................... 53 77 52 83 / 30 30 20 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 41
Hazardous weather outlook, Apr 16, 11:15 AM MDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1115 AM MDT SAT APR 16 2005 NMZ001>021-026-171200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 1115 AM MDT SAT APR 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS AFTERNOON AND PERSIST WELL INTO THE NIGHTTIME HOURS. A FEW STORMS MAY BRIEFLY REACH SEVERE LIMITS...PRODUCING LARGE HAIL AND STRONG GUSTY DOWNBURST WINDS ALONG WITH HEAVY RAIN. AREAS THAT ARE EXPECTED TO SEE THE STRONGEST STORMS THIS AFTERNOON AND EVENING INCLUDE THE EASTERN SLOPES OF THE SANGRE DE CRISTO MOUNTAINS...ADJACENT HIGHLANDS AS WELL AS TORRANCE...SAN MIGUEL...AND GUADALUPE COUNTIES. THE EASTERN PLAINS INCLUDING THE FAR NORTHEAST COULD SEE STRONG TO SEVERE STORMS EARLY TONIGHT INTO THE OVERNIGHT. ACROSS THE WEST...INCLUDING THE RIO GRANDE VALLEY AND ALBUQUERQUE METRO AREA...THE PRIMARY THREAT WILL BE STRONG AND GUSTY DOWNBURST WINDS THAT COULD EASILY EXCEED 50 MPH. .DAYS TWO THROUGH SEVEN... ANOTHER ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD DEVELOP SUNDAY AFTERNOON ACROSS THE EASTERN HALF OF THE STATE. A STRONG DISTURBANCE PASSING ACROSS THE REGION COULD HELP STRENGTHEN THE THUNDERSTORM POTENTIAL. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FROM AROUND 3 PM TO 10 PM...MAINLY ACROSS THE NORTHEAST QUARTER OF NEW MEXICO. AREA SPOTTERS ARE ENCOURAGED TO CALL OUR 24 HOUR HOT LINE AT 1-888-386-7637 OR SUBMIT REPORTS ON LINE AT OUR WEB SITE WWW.SRH.NOAA.GOV/ABQ. KJ
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 8:18 PM MDT | Severe Thunderstorm Warning | ABQ | Quay, San Miguel | 45 min |
| Apr 16, 3:35 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo | 40 min |
| Apr 16, 3:57 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval | 63 min |
Nearby
Tornado Warnings in New Mexico, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.